Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Warfarin user, have infection under tooth. Should I come of warfarin in anticipation of this?

Apr 2013
User rating for this question
Answered by

General Surgeon
Practicing since : 2009
Answered : 5665 Questions
I am a warfarin user (3,4 alternating). I am on holiday but am suffering from an infection under a tooth . When I return home on Wednresday I will go to a dentist for a possible extraction otherwise treatment by antibiotic. Should I come of my warfarin in anticipation of this?
Posted Thu, 13 Jun 2013 in General Health
Answered by Dr. Ivan R. Rommstein 54 minutes later
Hi and welcome to XXXXXXX Thank you for your query.

There are still some debates about this problem but today it is advisable for patients to continue with the Warfarin before most dental procedures including tooth extraction. The reason is that if the Warfarin is stopped for few days prior to any surgical procedure the risk of getting a thrombosis greatly outweighs the risk of excessive bleeding following the surgical procedure. So the incidence of significant bleeding in warfarin patients during the extraction is actually minor and this shouldnt concern you. Also, extraction might not be necessary at all.

I hope I ve answered your questions, but if you have any doubts consult your dentist about this. If you have any more question I ll be glad to help.

Wish you good health.
Above answer was peer-reviewed by
Follow-up: Warfarin user, have infection under tooth. Should I come of warfarin in anticipation of this? 22 hours later
Dear Doctor,
Thank you for your advice. I shall continue to take warfarin pending the dental procedure.
Kind regards,
Answered by Dr. Ivan R. Rommstein 8 hours later
You are welcome. Just continue with warfarin with no fear. Wish you good recovery.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor